Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 73, NWS Marquette, MI

July 19, 2021

NWS Marquette, MI issued this small craft advisory at Jul 19, 2021, 4:11 AM EDT. It took effect at Jul 19, 2021, 9:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2021, 4:11 AM EDT (08:11 UTC)
In effect from
Jul 19, 2021, 9:00 AM EDT
Expired
Jul 19, 2021, 6:00 PM EDT
In force
9 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

323 
WHUS73 KMQT 190811
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
411 AM EDT Mon Jul 19 2021

LSZ244-191615-
/O.NEW.KMQT.SC.Y.0073.210719T1300Z-210719T2200Z/
Eagle River to Manitou Island MI-
411 AM EDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt expected.

* WHERE...Eagle River to Manitou Island MI.

* WHEN...From 9 AM this morning to 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
521 
WHUS73 KMQT 191343
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
943 AM EDT Mon Jul 19 2021

LSZ244-192145-
/O.CON.KMQT.SC.Y.0073.000000T0000Z-210719T2200Z/
Eagle River to Manitou Island MI-
943 AM EDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt occurring.

* WHERE...Eagle River to Manitou Island MI.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
728 
WHUS73 KMQT 192007
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
407 PM EDT Mon Jul 19 2021

LSZ244-200415-
/O.CON.KMQT.SC.Y.0073.000000T0000Z-210719T2200Z/
/O.NEW.KMQT.SC.Y.0074.210720T0600Z-210720T2100Z/
Eagle River to Manitou Island MI-
407 PM EDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM EDT TUESDAY...

* WHAT...For the first Small Craft Advisory, west winds 10 to 15 
  kt occurring. For the second Small Craft Advisory, northeast 
  winds 10 to 20 kt with gusts up to 25 kt and waves 3 to 6 ft 
  expected.

* WHERE...Eagle River to Manitou Island MI.

* WHEN...For the Small Craft Advisory, until 6 PM EDT this 
  evening. For the Small Craft Advisory, from 2 AM to 5 PM EDT 
  Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ248>251-200415-
/O.NEW.KMQT.SC.Y.0074.210720T0900Z-210721T0000Z/
Huron Islands to Marquette MI-Marquette to Munising MI-
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
407 PM EDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT TUESDAY...

* WHAT...North winds 10 to 20 kt and waves 2 to 5 ft expected.

* WHERE...Huron Islands to Marquette MI, Marquette to Munising 
  MI, Munising to Grand Marais MI and Grand Marais to Whitefish 
  Point MI.

* WHEN...From 5 AM to 8 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ221-250-200415-
/O.NEW.KMQT.SC.Y.0074.210720T1500Z-210721T0000Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-
5NM East of a line from Fairport MI to Rock Island Passage-
407 PM EDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT
TUESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt expected.

* WHERE...Green Bay North of line from Cedar River MI to Rock 
  Island Passage and 5NM East of a line from Fairport MI to Rock 
  Island Passage.

* WHEN...From 11 AM to 8 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ240-241-200415-
/O.NEW.KMQT.SC.Y.0074.210720T0900Z-210720T2100Z/
Saxon Harbor WI to Black River MI-Black River to Ontonagon MI-
407 PM EDT Mon Jul 19 2021 /307 PM CDT Mon Jul 19 2021/

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM EDT /4 AM CDT/ TO
5 PM EDT /4 PM CDT/ TUESDAY...

* WHAT...Northeast winds 10 to 20 kt and waves 2 to 5 ft 
  expected.

* WHERE...Saxon Harbor WI to Black River MI and Black River to 
  Ontonagon MI.

* WHEN...From 5 AM EDT /4 AM CDT/ to 5 PM EDT /4 PM CDT/ Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242-243-245-200415-
/O.NEW.KMQT.SC.Y.0074.210720T0600Z-210720T2100Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Manitou Island to Point Isabelle MI-
407 PM EDT Mon Jul 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM EDT TUESDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Ontonagon to Upper Entrance of Portage Canal MI, Upper 
  Entrance of Portage Canal to Eagle River MI and Manitou Island 
  to Point Isabelle MI.

* WHEN...From 2 AM to 5 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JSS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 19, 3:56 AM EDT, 15 minutes earlier.

Area forecast discussion, Jul 19, 3:56 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
356 AM EDT Mon Jul 19 2021

.SHORT TERM...(This evening through Monday)
Issued at 340 PM EDT SUN JUL 18 2021

Widespread smoke associated with the wildfires in Ontario and
Manitoba has been the most exciting thing over our region today.
This is producing haze over much of the region. So far
observation sites haven't registered any visibility reductions, so
its been hard to say how much dinural mixing may be creating some
smokey smells at the surface. HRRR Smoke product continues to
suggest some smoke could mix down this afternoon, mainly in the
interior west. Daytime highs so far have climbed into the 80s for
most. The exceptions are along Lake Superior, mainly east of
Marquette and up in the northern tip of the Keweenaw. Given the lake
breeze off Superior didn't result in much of a temperature change, I
expect even the lakeside communities could experience rising
temperatures for the next few hours.

The reason today has been warm and relatively uneventful is a
surface high positioned over Lake Michigan/Wisconsin and upper
level ridge emanating out Rockies extending into Ontario/Quebec. As
we move through tonight and into tomorrow, expect the
high to sink south as a cold front approaches the region late
tomorrow evening. Light gradient flow in the eastern UP will allow
for lake breezes to push well inland. MLCAPE looks to climb to
near 1000 j/kg near the boundary, which would be enough for
shower and thunderstorms to pop up, mainly in Delta and
Schoolcraft. Shear looks weak so strong to severe storms are not
expected at this time.

Southwest winds over the western parts of Lake Superior and in the
Keweenaw are expected to increase soon after sunrise tomorrow. Some
models suggest 925 mb winds could approach 25 to 30mph in some
places. Given mixing during the day tomorrow, the Keweenaw may have
some gusty winds reach the surface. Its also going to be warm
tomorrow. I'm a little uncertain how much shortwave radiation will
be prevented from warming the lower atmosphere due to the continued
smoke aloft, but generally upper 80s with some low 90s are possible,
particularly away from the lakeshores. Coupled with the dry airmass
and the lack of rain in recent memory, some elevated fire weather
conditions may be possible from northern Houghton County northward.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM EDT MON JUL 19 2021

The large scale pattern across the CONUS beginning on Tuesday will
continue to be defined by upper-level ridging centered over the
Rockies with the ridge axis extending northeast through the Northern
Plains to near Hudson Bay. The sensible weather in the Upper Great
Lakes will be determined by the passage of at least three short
waves that rotate around the ridge and then dip southeastward across
the area in NW flow. The first of these is Tuesday with the now well-
advertised cold front passage. The timing of the second is still
somewhat in question as there continue to be some run-to-run
fluctuations in the models, but the general consensus is for another
round of rain Wednesday night through Thursday. The third wave looks
to move through on Saturday with yet another chance for rain.

Tuesday morning, the cold front will have cleared the U.P. and the
whole area will be seeing NNE to NNW winds in its wake. A few CAMs
resolve a few showers lingering over the far east first thing in the
morning, so have kept slight chance POPs through about 14z. As
surface high pressure nudges into Northern Ontario on Tuesday, the
surface flow over the U.P. will veer to NNE. Most guidance shows
upslope-driven saturation to around 3 kft along the higher terrain of
the north-central, including Marquette County, which could result in
a few patches of drizzle. Although drizzle should be confined to the
upslope regions, the stratus looks to hang on well into the day
across much of the region, which will keep temps on the cool side.
Highs should range from around 60 in the higher terrain of
Marquette County to the mid 70s south central.

Tuesday night and Wednesday look mostly dry as high pressure sinks
south across Lake Superior and settles over the U.P. The only
exception is over the far west on Wednesday where there could be a
few scattered showers as Tuesday's cold front starts to push back
north as a warm front. Right now it does not look like there will be
enough instability for thunderstorms Wednesday.

Wednesday night still features the best chance for widespread
showers in the next week as this front continues to push back north
and a mid-level wave rides southeastward along it. With PWATs rising
back to around 1.5-1.75", a little bit of MUCAPE building back in,
and shear vectors oriented along the front allowing for training of
showers, there is the potential for some localized heavy rain
Wednesday night into Thursday. This cloud cover/rain should keep
overnight lows Wednesday night warmer than NBM guidance, and then
suppress Thursday highs a little below NBM guidance as well. Should
see highs Thursday mostly in the mid 70s.

By Friday that front will sink back south and be replaced by high
pressure again, leading to a dry and pleasant day with highs in the
upper 70s and low 80s. Models continue to advertise another mid-
level wave Saturday drawing the front back north towards the area
and setting up another rain chance. Kept the NBM's chance POPs for
now but if there continues to be a model consensus, could see an
argument for increasing those. After Saturday, the GEFS and EPS show
significantly increased spread in 850 mb temps which is to be
expected in a pattern like this where subtle oscillations in the
strength of the western U.S. ridge have significant impacts on temps
locally here on its northeastern periphery.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 126 AM EDT MON JUL 19 2021

VFR conditions will prevail at all sites as the region remains under
the influence of high pressure and a dry airmass. Winds will
increase at KCMX ahead of an approaching cold front.

A fairly thick layer of smoke associated with wildfires upstream is
expected to remain over the region through this period. However,
vsby is expected to remain VFR with only a low probability of brief
MVFR conditions.

Cigs may drop to near MVFR late evening at KCMX as clouds
increase along with some scattered showers associated with the
cold front.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 340 PM EDT SUN JUL 18 2021

Light winds are expected to continue tonight across the lake as
surface high continues to dominate the region. This high will sink
south tomorrow as a 925mb 25 to 30 knot LLJ moves into the western
part of the lake. I'm skeptical about how much of these
southwest winds will mix to the surface given the stable lower
atmosphere, but high reporting platforms could end up observing some
gustier conditions. Cold front will move through tomorrow night.
Thunderstorms will be possible ahead of and along this boundary.
Afterwards tomorrow night, north to northeast winds are expected to
be 20 to 25 knots.  By late Tuesday, winds look to return to 20
knots or less across the lake and remain there through the rest
of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...RJC
AVIATION...JLB
MARINE...JP
Hazardous weather outlook, Jul 18, 4:35 PM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
435 PM EDT Sun Jul 18 2021

MIZ001>007-009>014-084-085-192045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
435 PM EDT Sun Jul 18 2021 /335 PM CDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday night and then
again Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-192045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
435 PM EDT Sun Jul 18 2021 /335 PM CDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday night and then again
Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-192045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
435 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday night and then
again Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:07 PM EDTSmall Craft AdvisoryMQT31 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.